Eight patients are reported who attempted suicide by self-administering insulin. Review of the literature reveals that most patients who attempt suicide in this manner are insulin-requiring diabetics, and depression or another psychiatric illness is recognized in the majority. The amount of insulin used varied from 20 units to 3200 units. The duration of the hypoglycemic effect that may be as long as several days, seems to correlate with the dose and type of insulin administered, and may be determined predominantly by the slow release of insulin from the injection site. Recurrence of insulin overdose has been frequently documented. The adult respiratory distress syndrome, not previously described in patients with insulin overdose, occurred in two of our cases, and various mechanisms for this complication are considered. Serious neurologic sequelae and death may be related to delay in therapy, and glucose requirements appear to be higher during the first 24 hours of therapy. Insulin overdose with suicidal intent may be more common than generally thought and should be considered in diabetic patients with severe unexplained hypoglycemia.
ASJC Scopus subject areas